This or That?

Discussion in 'Ask a Guy/Girl' started by 10_3XL, Oct 11, 2014.

  1. 10_3XL

    Verified Gold Member

    Joined:
    Apr 11, 2014
    Messages:
    8,236
    Likes Received:
    9,546
    Gender:
    Male
    Location:
    Idaho, USA
    A bit of exposition to my query:
    I have a pretty heinous case of Anxiety/Panic (diagnosed by several different medical professionals). To keep me functional I require the assistance of medication on top of diet, exercise, and all the non-medicinal proven treatments available to me. The crux is that the only medication I have found to work 100% for me so far without negative side effects cuts my libido down to virtually nothing. There are no other sexual side effects - no trouble getting/maintaining an erection, difficulty reaching climax, or any of those other nasty wrenches in the gears caused by some other medications. :eek:

    It isn't really a problem so much as a minor aggravation to both myself and my lady partner. Since I started taking the above mentioned medication about a month-and-a-half ago, unless she actively initiates then sexual activity doesn't generally happen. This is in contrast to before where it was a trial to not be all over each other all of the time.

    It's not that I suddenly don't like sex, or am uninterested in it, simply that it doesn't seem... ah... such a pressing issue any longer. Such a non-issue, in fact, that I don't really think about it unless it is directly presented to me. Once we are started and going things are great and I'm totally into it, but if she doesn't initiate then, as I just stated, I will not think about the matter. :confused:

    It's important to note that I can live without this medication. I could easily go back to the one I was on before - but it is by far the most effective at having me functional and without anxiety/panic symptoms.

    This question is directed to Men and Women (and Transsexuals and Robots and Martians and any other demographic I've forgotten):
    How seriously should I (or would you) consider discontinuing use of a particular medication that had this effect on you (the vastly decreased libido; nothing else)?

    Interested to get some feedback...
     
  2. teamster145

    Gold Member

    Joined:
    Oct 21, 2005
    Messages:
    9,471
    Likes Received:
    7,466
    Gender:
    Male
    Location:
    USA
    I think I would stay on the meds and hope for something better. If the side effects are worse than the effects of not being on the meds. Kind of a personal choice though. I know I was no help. If you need more advice let me know. :)
     
  3. AGFUNK

    Gold Member

    Joined:
    Dec 28, 2010
    Messages:
    3,974
    Likes Received:
    3,237
    Gender:
    Female
    Location:
    IL
    Stay on the meds. Mental health is so much more important than having a higher libido.
     
  4. lbushwalker

    Gold Member

    Joined:
    Mar 18, 2006
    Messages:
    6,965
    Likes Received:
    5,078
    Gender:
    Male
    Location:
    'Stralia Mate!
    I totally agree with the above answers. It is your overall wellbeing that is paramount.
     
  5. sandwich

    Gold Member

    Joined:
    Sep 1, 2012
    Messages:
    2,614
    Likes Received:
    2,411
    Gender:
    Female
    Is it possible that the diminished libido will improve over time as your body becomes accustomed to this medication? My mom takes something for a different condition, and at first the side effects were driving her crazy but then they finally subsided.

    Does the dosage make a difference? If so, is there a lower dose that would still get the job done?

    I suppose I should agree with the others, but to be honest, if I was going through this, I would search the world high and low for an alternative that would provide relief from anxiety without disturbing libido. I am glad that the medication does not diminish your ability to have sex, though.

    If I was in your shoes an inclined to stay on that medication, I guess I would double up on the exercise. So if you are getting in 30 minutes a day, for instance, work up to 60 minutes. Exercise makes (many) people horny. I suppose also that sex leads to wanting more sex, so maybe it would help to keep up with a certain number of times per week even if you don't feel like it. I don't mean it has to be some regimented schedule.

    I really hope you work it out. I've had pneumonia twice since I have been a member here, and both times I was on codeine (and other things). The codeine didn't cause a libido problem, but the longer I was on it, the more trouble I had reaching orgasm, and then it got so bad that I could not have one at all, and so then I didn't even want to try which was somewhat of a 'cousin' to having diminished libido. It really bothered me a lot, especially the first time when I was sick from the week before Christmas through the end of February. It felt like I would be trapped like that forever. If you don't feel trapped, then maybe it will be okay.
     
    Amature likes this.
  6. 10_3XL

    Verified Gold Member

    Joined:
    Apr 11, 2014
    Messages:
    8,236
    Likes Received:
    9,546
    Gender:
    Male
    Location:
    Idaho, USA
    Sandwich: I'm at the base dose for the medication to have any effect, so unfortunately cutting the dosage would mean paying for what amounts to a placebo.

    You present a good point that over time the effect might wear off. My only doubt on that is that usually (for me) I have ridden out any initial side effects by the end of the first month on a new/different medication. Then again, this could be a totally different story - I'm not a doctor (and I don't play one on TV... yet). :p

    Definitely planning on upping my exercise anyway. I've hit a plateau on my fitness/weight loss goals so it's time to ramp up again. Maybe that will be the solution...

    Everyone else: Thank you for the feedback! Even if I flagrantly ignore it, it always helps to have additional voices weigh in on the matter... Well other than all of the ones in my head. (But I have a different medication for that little issue.)
     
    evrythiniscontd and sandwich like this.
  7. cbrmale

    Gold Member

    Joined:
    Sep 26, 2006
    Messages:
    3,493
    Likes Received:
    291
    Gender:
    Male
    Location:
    Canberra
    I had a long-term low-level illness which impared my libido, and like the OP I didn't have problems with erection and I certainly enjoyed having sex. Even though my wife enjoys sex she's unlikely to initiate sex, so we planned sex on certain days and that got over the problem for us.

    Having been in this situation of not having a pressing need for sex but always enjoying it when it happened, I'm inclined to recommend the planning sex option for those married couples who have mis-matched libidos (often the wife but sometimes the husband won't respond to sexual requests, so you set a scedule). This is because once good sex starts there isn't a person who doesn't enjoy it. The couples where sex isn't good won't find planning sex a benefit, but many couples could.
     
    sandwich likes this.
  8. Ra1nb0wUnderwear

    Gold Member

    Joined:
    May 21, 2012
    Messages:
    486
    Likes Received:
    1,047
    Gender:
    Female
    I'd stay on it.

    As long as D is willing to initiate and understands the situation, I see no inherent issues with the lack of libido. The parts still work and it's still great while it's happening. If D is feeling unwanted due to the lack of initiation, I'd do my best to open up the communication lines (even more than they already are, if possible). I'd also go as far as to plan sexual encounters, even if it just gives you *something* to look forward to. I haven't dealt with the side effects from meds, but when my libido decreases due to mental issues/other things, often enough having some specific time to look forward to is enough to at least partially 'rev my engines'. (Mentally, if not physically.)
     
    Doitagain, 10_3XL and TonyD like this.
  9. Doitagain

    Verified Gold Member

    Joined:
    Jun 13, 2014
    Messages:
    3,994
    Likes Received:
    6,596
    As long as there are no negative health and or mental effects on you from the medication, and it achieves the desired results otherwise I would say stay on the meds. Yes a higher libido would probably be nice but as long as you still have sex and your partner does not have a problem with the lower libido and works with it , I would stay on it.
     
    10_3XL likes this.